My papillon/schipperke mix Diego has to take phenobarbital for seizures. My sister gave him 4 drops of Rescue Remedy for dogs (the recommended dose) to calm his barking and overexcitement which can sometimes escalate to a seizure. It knocked him out cold. I tried 2 drops and it did the same but for a shorter period of time. I'm wondering if there could be an interaction with the phenobarbitol that would increase the effect. I would like to be able to give him something to calm him down that wouldn't hurt him, but this reaction concerns me. Any help would be appreciated...
I don't know if you have read up on the Bach Rescue Remedy and how it is made, but there are no actual flowers in there. The developer believed that dew drops found on the petals and leaves of certain plants contained the healing powers of those plants, and so Bach Rescue Remedy contains dew taken from plants and mixed in with a 50:50 solution of brandy and water. My guess would be that it is as effective as it is because animals do not ever imbibe in alcohol, so the small amount of brandy is enough to calm them down. In your dog's case, the alcohol is interacting with the phenobarbital, a perfectly understandable reaction since people who are prescribed phenobarbital are advised by their pharmacist not to drink alcoholic beverages while taking it.
If your dog is taking the phenobarbital, my guess would be that he has a seizure disorder. Because of this, I would be leery about giving him the Rescue Remedy again until I called the vet and discussed the situation and his previous two reactions with him or her. See if there is something else the vet can recommend instead that might not hit him as hard. The phenobarbital alone should act to calm him down, so I don't know what else he could take in addition without ending up with greatly magnified effects. Let us know what the vet says.
How long has your dog been taking the phenobarbital...? If the pheno is a new med for your dog, maybe the dosage needs to be adjusted.
As far as the rescue remedy goes....if you think it might be doing some harm, or possibly interacting with the pheno...then by all means stop giving it.
If you want to try something natural to help calm him, just try Lavender essential oil...put a drop or two on his collar...or rub a drop or two on his chest. I have used lavender oil on my steam mop, and I have to say that coincidence or not, it does seem to calm my wild and crazy boxers down a little. Also, if your dog is barking and getting overexcited...whisper to him and talk softly...tell him ssshhh....and as soon as he quites down...talk softly and tell him "good boy" This technique has worked wonders with my high strung Chihuahua....!
Best Wishes and good luck....Please talk to your vet, and give us an update. I would like to know his opinion on the possible interaction with rescue remedy..maybe it is the brandy that ghilly mentioned..!
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.